The Spectrum Logo

UPD makes first heroin overdose save using Narcan

Officer administers Narcan for first time on SUNY campus

updheroinoverdose1

There would have been a death in a UB parking lot this weekend if not for Narcan, said University Police Lieutenant David Urbanek.

“I have no doubt about it,” he said.

UPD Officer John Sindoni made the first life-saving Narcan – an antidote commonly used for heroin overdoses – administration for a SUNY school early Saturday morning in the Diefendorf Lot on South Campus. Sindoi used Narcan at 12:40 a.m. Saturday on a male victim who had snorted heroin and become unresponsive – three minutes after UPD first received the call from the victim’s friend. Sindoni's quick actions saved the victim’s life.

Narcan is the commonly known term for naloxone hydrochloride, an opioid antagonist that is administered to prevent opiate usage overdose. Police officers in New York State, including UPD, were supplied with and trained to use the antidote in 2014.

Cheektowaga police used Narcan to save the life of a UB student in February after UPD received a call from the student’s mother who hadn’t heard from her son in hours. Other SUNY schools, like Oswego and Binghamton, have both had students die due to heroin overdoses in recent years.

The males involved in Saturday’s incident were not UB students, but the incident occurred on UB property so it considered the first Narcan save for a SUNY school, according to Urbanek.

Each Narcan kit contains two syringes with atomizers in order to spray the antidote into a victim’s nose, according to Urbanek. Currently, all but two UPD officers have been trained to administer Narcan.

Sindoni had his Narcan kit in hand as he and fellow UPD officer Eric Radder ran to the victim’s car on Saturday. Sindoni said he did not check the male’s pulse first because he wanted to administer the Narcan immediately. That decision was potentially the factor that saved the male’s life.

Narcan is sprayed into the victim’s nose and causes immediate withdrawal while blocking the opiates for 30 to 90 minutes. The antidote is meant to be administered before the victim enters the hospital for further treatment, according to Sindoni.

Urbanek said a heroin overdose causes severe respiratory problems, which can lead to cardiac arrest and ultimately death.

The second syringe in the kit was needed Saturday, as the first administration of Narcan did not cause the victim to become responsive. Sindoni worked on resuscitating him while Radder put together the second antidote.

The second dose saved the man’s life.

The two males – whose names will not be released because they are both medical patients and protected by Health Insurance Portability and Accountability Act (HIPAA) laws – won’t be charged for the incident. The male who called for help is protected under the Good Samaritan Policy, and the victim will not be charged because UPD found no remaining heroin in the victim’s vehicle, according to Urbanek.

UB follows the Good Samaritan Policy, a New York State policy that does not punish a person who seeks medical help for someone experiencing a drug or alcohol overdose.

Although the victim this weekend was not a UB student, Sindoni said the number of heroin overdoses in college communities will only increase.

“Kids are going to [use] heroin because it’s so cheap,” Sindoni said.

Now that officers have Narcan kits, UPD officials said it will continue to prevent deaths caused by opiate overdoses. Urbanek said Sindoni’s fast thinking and Radder’s help is what saved the overdose victim.

“If we have to have a University Police Department, let’s have a good one,” Urbanek said. “Even though we’re wearing these costumes, in the end it’s another human being helping another human being.”

Marlee Tuskes is the assistant news editor and can be reached at news@ubspectrum.com


Comments powered by Disqus

Please note All comments are eligible for publication in The Spectrum.